Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 5, 2002, 2:23 PM EDT for Broward County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2002, 2:23 PM EDT (18:23 UTC)
- Expired
- Jul 5, 2002, 3:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Broward County, FL
The radar
The Miami radar (KAMX), 78 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1901 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
953 WUUS52 KMFL 051823 SVRMIA FLC011-051915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 220 PM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA * UNTIL 315 PM EDT * AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM COCONUT CREEK TO DEERFIELD BEACH. LITTLE MOVEMENT INDICATED. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS COVERING THE ROADWAYS. LAT...LON 2634 8032 2623 8032 2622 8009 2633 8008 .END GALLUP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:33 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 5, 12:33 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 1233 PM EDT FRI JUL 5 2002 PERSISTENT BROAD UPPER TROUGH OVER SE U.S./N FLA TONIGHT EXPECTED TO SHIFT SLOWLY SOUTHWARD OVER CENTRAL/S FLA SAT INTO SUN. SURFACE TROUGH, OCCASIONALLY INDICATED BY MODELS, APPEARS TO SHIFT AS WELL OVER S FLA BY SUN. CURRENT WATER VAPOR LOOP INDICATES SHORT WAVE MOVING S OVER FLA PANHANDLE INTO E GULF. MODELS KEEP SYSTEM OUT OVER GULF BUT MODELS DO INDICATE SOME SPEED DIVERGENCE WITH SOME DIRECTIONAL DIVERGENCE AS WELL DEVELOPING OVER S FLA SAT AND SUN. COMBINED WITH SURFACE TROUGH APPROACHING, E/W COAST SEA BREEZES DEVELOPING AND WITH FORECASTED PRECIPITABLE WATER INCREASING TO 2 INCHES, CONTINUED HIGH POPS INTERIOR AND E SAT AND SUN AS UPPER FLOW REMAINS WESTERLY. AVN, HAS BEEN INSISTING FOR THE PAST FEW DAYS THAT HIGH PRESSURE WILL BUILD OVER THE SE U.S. AND INTO THE ATLC SHIFTING FLOW ALOFT OVER S FLA FROM SW TO SE. SURFACE RIDGE WAS SUPPOSED TO BE OVER S FLA TODAY THEN N OF AREA BY SUNDAY BUT SYSTEM CONTINUES TO FLIRT AND WAFFLE IN POSITION NEAR/JUST S OF S FLA. MARINE WINDS INDICATE THIS HASNT HAPPENED YET. BUT SHORT TERM MODELS BEGINNING TO SHOW THE GRADUAL CHANGE MENTIONED ABOVE AND APPEARS THAT A CONSENSUS IS DEVELOPING THAT A DEEPENING EASTERLY FLOW WILL DEVELOP MONDAY AND PERSIST NEXT WEEK WHICH SHIFTS PATTERN THAT HAS BEEN EXPERIENCED PAST SEVERAL DAYS. IN THE MARINE ZONES, A LIGHT S TO SW FLOW TONIGHT AND SAT GRADUALLY BECOMING MORE S SAT AND SAT NIGHT THEN SHIFTING TO E TO SE BY SUN NIGHT BUT INCREASING TO 10 TO 15 KNOTS MON THROUGH WED. REQUIRES NO HIGHLIGHT THOUGH. NO PROBLEMS FIRE WEATHER. .CRYSTAL FACE...EXPECT ACTIVE THUNDERSTORM ACTIVITY AGAIN AFFECTING MAINLY THE INTERIOR AND E SATURDAY. THUNDERSTORMS AGAIN EXPECTED TO MOVE E TO NE BUT WITH ANVIL TOPS TO SE INITIALLY BUT TO THE S BY LATE IN THE DAY. PBI TT 075/090 075/088 076 1537373 FLL TT 077/089 077/087 077 1537373 MIA TT 076/090 076/089 076 1537373 APF BB 075/088 074/089 073 1514273= .MIA...NONE.
In the hours before
Special weather statement, Jul 5, 9:00 AM EDT, 5 hours 23 minutes before
FLZ063-066>075-052000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 900 AM EDT FRI JUL 5 2002 ...HIGH LIGHTNING DANGER SOUTHEAST FLORIDA METRO AREAS AGAIN THIS AFTERNOON AND EVENING... ...LOCALLY HEAVY RAIN AND STRONG WIND GUSTS POSSIBLE ACROSS SOUTHEAST METRO AREAS AGAIN THIS AFTERNOON... LIGHTNING KILLS AND INJURES MORE PEOPLE IN SOUTH FLORIDA DURING THE MONTH OF JULY THAN ANY OTHER MONTH. THIS HOLIDAY WEEKEND IS PARTICULARLY PRONE TO EXPERIENCING LIGHTNING CASUALTIES DUE TO BOTH THE FREQUENT THUNDERSTORMS AND THE FACT THAT MORE PEOPLE ARE OUTDOORS DURING THE AFTERNOONS AND EVENINGS. A WEAK TROUGH OF LOW PRESSURE CONTINUES TO EXTEND FROM THE CENTRAL FLORIDA COAST TO THE EASTERN GULF OF MEXICO. THIS SYSTEM WILL KEEP SOUTH FLORIDA IN A SOUTHWEST STEERING FLOW AGAIN TODAY. THIS MEANS THAT THUNDERSTORMS WILL FORM ALONG THE SOUTHWEST COAST OR INTERIOR SECTIONS AND MOVE TOWARD THE SOUTHEAST FLORIDA METRO AREAS DURING THE AFTERNOON AND EARLY EVENING HOURS. PERSONS WHO ARE OUTDOORS THIS AFTERNOON AND EVENING SHOULD WATCH FOR THE APPROACH OF LIGHTNING STORMS...MAINLY FROM THE WEST. THE TWO MOST DANGEROUS OUTDOOR LOCATIONS FOR LIGHTNING STRIKES ARE NEAR TREES AND NEAR THE WATER. PERSONS PLANNING TO GO TO THE BEACH OR GO OUT ON A SMALL BOAT SHOULD PLAN TO TAKE SHELTER BY EARLY AFTERNOON OR ANYTIME A THUNDERSTORM APPROACHES. GOLFERS AND OTHERS OUTDOORS SHOULD AVOID TAKING SHELTER NEAR A TREE. OBSERVE THE 30-30 RULE...TAKE SHELTER IF THUNDER IS HEARD WITHIN 30 SECONDS OF SEEING LIGHTNING AND REMAIN INDOORS UNTIL 30 MINUTES AFTER THE LAST THUNDER IS HEARD. INDOORS PERSONS SHOULD REMAIN OFF OF CORDED TELEPHONES AND NOT TOUCH ELECTRICAL AND PLUMBING DEVICES. THE THUNDERSTORMS THAT DEVELOP ACROSS SOUTH FLORIDA TODAY WILL MOVE SLOWLY NORTHEAST UNDER LIGHT WINDS ALOFT, AND WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL ACROSS THE SOUTHEAST METRO AREAS. THE COMBINATION OF LOCALLY HEAVY RAINFALL AND NEARLY SATURATED GROUND CONDITIONS COULD RESULT IN MINOR FLOODING OF POORLY DRAINED AREAS AND PONDING OF WATER ON ROADWAYS. STRONG WIND GUSTS TO 35 TO 40 MPH ARE ALSO POSSIBLE WITH THE STRONGEST THUNDERSTORMS. FOR ADDITIONAL INFORMATION VISIT THE MIAMI WEATHER FORECAST OFFICE WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA OR THE LIGHTNING SAFETY AWARENESS WEB SITE AT HTTP://WWW.LIGHTNINGSAFETY.NOAA.GOV
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:03 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 57 min |
| Jul 5, 2:47 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 58 min |
| Jul 5, 2:56 PM EDT | Special Marine Warning | MFL | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.